Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 154, NWS Pittsburgh, PA

June 14, 2004Armstrong County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 14, 2004, 8:56 PM EDT for Armstrong County, Pennsylvania. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 14, 2004, 8:56 PM EDT (00:56 UTC)
Expired
Jun 14, 2004, 9:30 PM EDT
In force
34 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Armstrong County, PA

The radar

The Pittsburgh radar (KPBZ), 71 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 5:00 PM EDTSevere Thunderstorm WatchSPC6 hr
Jun 14, 7:15 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 0.9 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2004-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 773 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2004-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
773 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1309 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 5:50 PM EDT, 3 hours 6 minutes earlier.

Area forecast discussion, Jun 14, 5:50 PM EDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
550 PM EDT MON JUN 14 2004

DISCUSSION...
IN SHORT-TERM, HAVE INCLUDED FLOOD WATCH FOR THE ENTIRE UPPER OHIO
VALLEY ALONG WITH THE SEVERE THUNDERSTORM WATCH UNTIL FOR MOST
COUNTIES NORTH OF INTERSTATE 70 UNTIL 11 PM. HAVE TO MONITOR STORMS
MOVING NORTHEASTWARD OUT OF WEST VIRGINIA BESIDES LINEAR MESOSCALE
CONVECTIVE SYSTEM/ SQUALL LINE/ THUNDERSTORMS. SO PRIME THREATS NOW
DAMAGING WIND AND FLOODING RAIN. ...GIORDANO

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH UNTIL 11 PM FOR MDZ001.
OH...FLOOD WATCH UNTIL 11 PM
           FOR OHZ039>041-048>050-057>059-068-069
     SEVERE THUNDERSTORM WATCH (WCN) UNTIL 11 PM
           FOR OHC013-019-029-031-059-067-081-119-157-
PA....FLOOD WATCH UNTIL 11 PM
           FOR PAZ007>009-013>016-020>023-029>032.
     SEVERE THUNDERSTORM WATCH (WCN) UNTIL 11 PM
           FOR PAC003-005-007-019-031-053-063-
                      065-073-085-121-125-129.
WV...FLOOD WATCH UNTIL 11 PM
           FOR WVZ001>004-012-021>023-041.
     SEVERE THUNDERSTORM WATCH (WCN) UNTIL 11 PM
           FOR WVC009-029-069
Hazardous weather outlook, Jun 14, 2:00 PM EDT, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
200 PM EDT MON JUN 14 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-150920-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
520 AM EDT MON JUN 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST
CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NOAA NATIONAL WEATHER SERVICE SAYS THERE IS A MODERATE RISK OF SEVERE
THUNDERSTORMS ACROSS THE UPPER OHIO VALLEY LATE THIS AFTERNOON AND
EARLY TONIGHT. NOAA NATIONAL WEATHER SERVICE SAYS THE PRIME THREAT IS
DAMAGING WIND. LARGE HAIL IS ALSO POSSIBLE...AS IS SHORT PERIODS OF
FREQUENT CLOUD TO GROUND LIGHTNING.

NOAA NATIONAL WEATHER SERVICE EXPECTS A SQUALL LINE OF THUNDERSTORMS
FROM INDIANA AND WESTERN OHIO TO BEGIN MOVING ACROSS EAST CENTRAL
OHIO...WESTERN PENNSYLVANIA...AND NORTHERN WEST VIRGINIA AND WESTERN
MARYLAND THIS EVENING...BETWEEN 6 PM AND 10 PM.

ANOTHER IMPORTANT CONCERN IS HEAVY RAIN. NOAA NATIONAL WEATHER
SERVICE SAYS LOCATIONS GETTING MORE THAN 2 INCHES IN A COUPLE HOURS
MAY HAVE FLOODING DEVELOP WHERE DRAINAGE IS POOR AND ALONG SMALL
STREAMS.

.DAYS TWO THROUGH SEVEN...

FOR DAY TWO...NOAA NATIONAL WEATHER SERVICE SAYS THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS ACROSS THE UPPER OHIO VALLEY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

15

In the hours before

Local storm report, Jun 14, 8:10 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
810 PM EDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     SHIPPENVILLE            41.25N 79.46W
06/14/2004                   CLARION            PA   LAW ENFORCEMENT

            TREES DOWN.

&&

AWIPSUSR
Local storm report, Jun 14, 8:13 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
813 PM EDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     SALEM                   40.90N 80.85W
06/14/2004                   COLUMBIANA         OH   LAW ENFORCEMENT

            TREES DOWN ON SR164.

&&

AWIPSUSR
Local storm report, Jun 14, 8:25 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
825 PM EDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND DMG     WELLSBURG               40.28N 80.61W
06/14/2004                   BROOKE             WV   LAW ENFORCEMENT

            TREES DOWN COUNTY WIDE.

0815 PM     TSTM WND DMG     BURGETTSTOWN            40.38N 80.39W
06/14/2004                   WASHINGTON         PA   AMATEUR RADIO

            TREES DOWN...ALSO IN HANOVER.

&&

AWIPSUSR
Local storm report, Jun 14, 8:37 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
837 PM EDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND DMG     PITTSBURGH              40.44N 79.98W
06/14/2004                   ALLEGHENY          PA   LAW ENFORCEMENT

            TREES DOWN.

0815 PM     HAIL             NORWICH                 39.98N 81.79W
06/14/2004  1.75 INCH        MUSKINGUM          OH   LAW ENFORCEMENT

0730 PM     TSTM WND DMG     JEWETT                  40.37N 81.00W
06/14/2004                   HARRISON           OH   LAW ENFORCEMENT

            TREES DOWN.

&&

AWIPSUSR
Local storm report, Jun 14, 8:51 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
851 PM EDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0843 PM     TSTM WND GST     SPRINGDALE              40.54N 79.78W
06/14/2004  70 MPH           ALLEGHENY          PA   TRAINED SPOTTER

&&

AWIPSUSR
Local storm report, Jun 14, 8:55 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
855 PM EDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0847 PM     TSTM WND GST     5 SE NEW KENSINGTON     40.52N 79.68W
06/14/2004  65 MPH           WESTMORELAND       PA   TRAINED SPOTTER

&&

AWIPSUSR

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 8:01 PM EDTSevere Thunderstorm WarningPBZAllegheny59 min
Jun 14, 8:04 PM EDTSevere Thunderstorm WarningPBZJefferson56 min
Jun 14, 8:33 PM EDTSevere Thunderstorm WarningPBZWestmoreland57 min
Jun 14, 8:42 PM EDTSevere Thunderstorm WarningPBZAllegheny63 min
Jun 14, 8:52 PM EDTSevere Thunderstorm WarningPBZIndiana53 min
Jun 14, 9:15 PM EDTSevere Thunderstorm WarningPBZFayette60 min
Jun 15, 3:33 PM EDTFlash Flood WarningPBZAllegheny, Washington3 hr
Jun 15, 3:46 PM EDTSevere Thunderstorm WarningPBZWashington59 min
Jun 15, 4:30 PM EDTFlash Flood WarningPBZBeaver, Butler3 hr
Jun 15, 4:42 PM EDTSevere Thunderstorm WarningPBZArmstrong, Westmoreland63 min
Jun 15, 4:47 PM EDTSevere Thunderstorm WarningPBZBeaver43 min
Jun 15, 5:00 PM EDTSevere Thunderstorm WarningPBZButler45 min
Jun 15, 5:19 PM EDTSevere Thunderstorm WarningPBZGreene41 min
Jun 14, 8:06 PM EDTSevere Thunderstorm WarningPBZGuernsey54 min
Jun 14, 8:34 PM EDTFlash Flood WarningPBZGuernsey3 hr
Jun 14, 9:00 PM EDTSevere Thunderstorm WarningPBZNoble45 min
Jun 15, 1:30 PM EDTSevere Thunderstorm WarningPBZGuernsey60 min
Jun 15, 1:55 PM EDTFlash Flood WarningPBZGuernsey3 hr
Jun 15, 2:13 PM EDTSevere Thunderstorm WarningPBZTuscarawas62 min
Jun 15, 2:31 PM EDTFlash Flood WarningPBZCarroll3 hr
Jun 15, 2:33 PM EDTSevere Thunderstorm WarningPBZCarroll57 min
Jun 15, 3:00 PM EDTSevere Thunderstorm WarningPBZJefferson60 min
Jun 15, 3:06 PM EDTFlash Flood WarningPBZHarrison3 hr
Jun 15, 3:20 PM EDTFlash Flood WarningPBZJefferson3 hr
Jun 15, 4:24 PM EDTFlash Flood WarningPBZColumbiana3 hr
Jun 15, 5:07 PM EDTFlash Flood WarningPBZNoble3 hr
Jun 14, 8:20 PM EDTSevere Thunderstorm WarningPBZOhio25 min
Jun 15, 3:46 PM EDTSevere Thunderstorm WarningPBZBrooke29 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.